Alert archive / South Dakota / High Wind Warnings in 2011
High Wind Warning 9, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at May 16, 2011, 3:11 AM MDT for Harding County, South Dakota. It took effect at May 16, 2011, 9:00 AM MDT. It was in force for 12 hr. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 16, 2011, 3:11 AM MDT (09:11 UTC)
- In effect from
- May 16, 2011, 9:00 AM MDT
- Expired
- May 16, 2011, 9:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Rapid City, SD
County Harding County, SD
The radar
The Rapid City radar (KUDX), 170 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 12:56 PM MDT | HIGH SUST WINDS 44 | 1 N Buffalo, SD | |
| May 16, 2:34 PM MDT | NON-TSTM WND GST 59 | 1 N Buffalo, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
570 WWUS73 KUNR 160911 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 311 AM MDT MON MAY 16 2011 ...VERY WINDY CONDITIONS EXPECTED TODAY OVER NORTHWESTERN SOUTH DAKOTA... .GUSTY SOUTHEASTERLY WINDS WILL DEVELOP OVER NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF THE BLACK HILLS THIS MORNING...DUE TO A TIGHT GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND LOW PRESSURE TO THE WEST. THE HIGHEST WIND SPEEDS ARE EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA. THE WINDS WILL DIMINISH MONDAY EVENING. SDZ001-161730- /O.UPG.KUNR.HW.A.0004.110516T1300Z-110517T0400Z/ /O.NEW.KUNR.HW.W.0009.110516T1500Z-110517T0300Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 311 AM MDT MON MAY 16 2011 ...HIGH WIND WARNING IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * STRONG SOUTHEASTERLY WINDS WILL DEVELOP THIS MORNING. THE WINDS WILL THEN DIMINISH THIS EVENING. * SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OVER 55 MPH ARE POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ002-012>014-026-031-072-073-161730- /O.EXT.KUNR.WI.Y.0014.110516T1500Z-110517T0300Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER 311 AM MDT MON MAY 16 2011 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... THE WIND ADVISORY IS NOW IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING. * GUSTY SOUTHEASTERLY WINDS WILL DEVELOP THIS MORNING...THEN DIMINISH THIS EVENING. * SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
3 follow-up statements
173 WWUS73 KUNR 161620 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 1020 AM MDT MON MAY 16 2011 ...VERY WINDY CONDITIONS EXPECTED TODAY OVER NORTHWESTERN SOUTH DAKOTA... .GUSTY SOUTHEASTERLY WINDS WILL CONTINUE OVER NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF THE BLACK HILLS TODAY... DUE TO A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND LOW PRESSURE TO THE WEST. THE HIGHEST WIND SPEEDS ARE EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA. THE WINDS WILL DIMINISH THIS EVENING. SDZ001-170030- /O.CON.KUNR.HW.W.0009.000000T0000Z-110517T0300Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 1020 AM MDT MON MAY 16 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * STRONG SOUTHEASTERLY WINDS WILL CONTINUE INTO THIS AFTERNOON AND THEN DIMINISH THIS EVENING. * SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OVER 55 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ002-012>014-026-031-072-073-170030- /O.CON.KUNR.WI.Y.0014.000000T0000Z-110517T0300Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER 1020 AM MDT MON MAY 16 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * GUSTY SOUTHEASTERLY WINDS WILL CONTINUE INTO THIS AFTERNOON AND THEN DIMINISH THIS EVENING. * SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
586 WWUS73 KUNR 162128 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 328 PM MDT MON MAY 16 2011 ...VERY WINDY CONDITIONS WILL CONTINUE INTO THIS EVENING OVER NORTHWESTERN SOUTH DAKOTA... .GUSTY SOUTHEASTERLY WINDS WILL CONTINUE OVER NORTHWESTERN SOUTH DAKOTA AND ON THE PLAINS EAST OF THE BLACK HILLS INTO EARLY THIS EVENING...DUE TO A TIGHT PRESSURE GRADIENT BETWEEN HIGH PRESSURE TO THE EAST AND LOW PRESSURE TO THE WEST. THE HIGHEST WIND SPEEDS ARE EXPECTED OVER FAR NORTHWESTERN SOUTH DAKOTA. THE WINDS WILL DIMINISH LATE THIS EVENING. SDZ001-170300- /O.CON.KUNR.HW.W.0009.000000T0000Z-110517T0300Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 328 PM MDT MON MAY 16 2011 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * STRONG SOUTHEASTERLY WINDS WILL CONTINUE INTO EARLY THIS EVENING AND THEN DIMINISH LATE THIS EVENING. * SUSTAINED WINDS OF 35 TO 45 MPH WITH GUSTS OVER 55 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$ SDZ002-012>014-026-031-072-073-170300- /O.CON.KUNR.WI.Y.0014.000000T0000Z-110517T0300Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER 328 PM MDT MON MAY 16 2011 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * GUSTY SOUTHEASTERLY WINDS WILL CONTINUE INTO EARLY THIS EVENING AND THEN DIMINISH LATE THIS EVENING. * SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS OVER 45 MPH ARE EXPECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS 30 MPH WINDS...OR GUSTS OVER 45 MPH...ARE EXPECTED OR OCCURRING. && $$
485 WWUS73 KUNR 170303 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 903 PM MDT MON MAY 16 2011 SDZ001-170415- /O.EXP.KUNR.HW.W.0009.000000T0000Z-110517T0300Z/ HARDING- INCLUDING THE CITY OF...BUFFALO 903 PM MDT MON MAY 16 2011 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. $$ SDZ002-012>014-026-031-072-073-170415- /O.EXP.KUNR.WI.Y.0014.000000T0000Z-110517T0300Z/ PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-RAPID CITY- PENNINGTON CO PLAINS-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS- INCLUDING THE CITIES OF...LEMMON...BISON...BELLE FOURCHE... FAITH...DUPREE...RAPID CITY...WALL...STURGIS...UNION CENTER 903 PM MDT MON MAY 16 2011 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at May 16, 2:27 AM MDT, 44 minutes earlier.
Area forecast discussion, May 16, 2:27 AM MDT, 44 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
227 AM MDT MON MAY 16 2011
.DISCUSSION...WATER VAPOR SHOWS UPPER RIDGE SHIFTING OFF TO OUR
EAST WITH LARGE UPPER TROF MOVING THROUGH THE WRN CONUS. SURFACE
ANALYSIS SHOWS VERY TIGHT PRESSURE GRADIENT OVER ERN MT/ERN WY IN
BETWEEN HIGH OVER THE UPPER MIDWEST AND LEE TROF ALONG THE
NRN/CNTRL ROCKY MOUNTAIN FRONT.
TODAY...VERY WINDY CONDITIONS WILL SPREAD EWD ACROSS THE
CWFA...WITH HIGH WIND WARNING/ADVISORY CRITERIA BEING MET ACROSS
NWRN SD. TEMPS WILL WARM INTO THE 60S UNDER MOSTLY SUNNY SKIES.
COULD BE A LATE DAY TSTM ACROSS NERN WY WITHIN NARROW AXIS OF
INSTABILITY.
TONIGHT...SW FLOW ALOFT INCREASES AS UPPER TROF PUSHES EWD ACROSS
THE WRN CONUS. WEAK SHORTWAVE EMBEDDED IN THE FLOW COULD BRING A
-SHRA/TSTM TO NERN WY AND FAR WRN SD. BREEZY CONDITIONS WILL
CONTINUE...ESPECIALLY OVER NWRN SD.
TUESDAY...PCPN CHANCES WILL INCREASE FURTHER OVER THE AREA AS MORE
INTENSE ENERGY ROTATES AROUND THE DEEP UPPER TROF OVER THE WRN
CONUS AND INTO THE NORTHERN PLAINS...WITH THE BEST CHANCE LIKELY
HOLDING OFF UNTIL TUESDAY NIGHT. TEMPS WILL BE A BIT COOLER WITH
MORE CLOUD COVER EXPECTED...WITH WINDY CONDITIONS CONTINUING ON
THE SD PLAINS.
WEDNESDAY...WET AND MILD CONDITIONS WILL CONTINUE AS UPPER LOW
CUTS OFF OVER THE GREAT BASIN AND VERY MOIST AND ACTIVE SOUTHERLY
FLOW COVERS THE NRN PLAINS.
EXTENDED...AN UPPER LOW WILL MOVE FROM THE CENTRAL ROCKIES INTO THE
NORTHERN PLAINS FOR THE END OF THE WEEK. THIS WILL BRING POTENTIALLY
SIGNIFICANT AMOUNTS OF RAINFALL TO THE AREA...ESPECIALLY THURSDAY
WHERE SOME AREAS COULD SEE OVER AN INCH OF RAIN. THE UPPER LOW IS
PROGGED TO DRIFT ACROSS THE NORTHERN PLAINS HEADING INTO NEXT
WEEKEND WHICH WILL BRING DAILY CHANCES OF PRECIP TO THE REST OF THE
LONG TERM.
&&
.AVIATION...VFR CONDITIONS CAN BE EXPECTED TODAY. SOUTH-SOUTHEAST
WINDS WILL INCREASE TO 25 TO 35 KT WITH GUSTS UP TO 50KT ACROSS SOME
LOCATIONS. WILL KEEP MENTION OF WIND SHEAR EARLY THIS MORNING AT KRAP AND
KGCC.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING
FOR BUTTE-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS-ZIEBACH.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR HARDING.
WY...NONE.
&&
JOHNSON/CALDERONHazardous weather outlook, May 15, 4:26 AM MDT, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 426 AM MDT SUN MAY 15 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-161300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 426 AM MDT (526 AM CDT) SUN MAY 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHERLY WINDS ARE EXPECTED TO DEVELOP TONIGHT ACROSS NORTHEAST WYOMING...WITH GUSTS OVER 40 MPH POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GUSTY SOUTHERLY WINDS ARE EXPECTED TO SPREAD ACROSS WESTERN SOUTH DAKOTA ON MONDAY...WITH GUSTS OVER 40 MPH POSSIBLE. THERE IS A DAILY CHANCE OF THUNDERSTORMS BEGINNING TUESDAY AS A LARGE UPPER LEVEL STORM SYSTEM MOVES SLOWLY EASTWARD THROUGH THE WESTERN UNITED STATES. THERE IS THE POTENTIAL FOR SIGNIFICANT RAINFALL ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:59 PM MDT | Flash Flood Watch | UNR | Butte, Custer, Fall River, Harding, Lawrence, Meade and 3 more | 4 days |
Nearby
High Wind Warnings in South Dakota, 2011Every high wind warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.